Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2008, 3:44 PM EDT for Alcona County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 3:44 PM EDT (19:44 UTC)
- Expired
- Jun 21, 2008, 4:00 PM EDT
- In force
- 16 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 211944
SVRAPX
MIC001-212000-
/O.NEW.KAPX.SV.W.0070.080621T1944Z-080621T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 400 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED NEAR LINCOLN...OR 7 MILES NORTHWEST OF
HARRISVILLE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEGWEGON STATE PARK...
BLACK RIVER...
HARRISVILLE...
HARRISVILLE STATE PARK...
IF ON OR NEAR A LAKE...IF POSSIBLE MOVE TO SHORE AND SEEK SHELTER
INDOORS OR INSIDE A VEHICLE. DO NOT GET CAUGHT ON THE WATER IN A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4465 8329 4465 8328 4462 8331 4463 8344
4484 8346 4484 8330 4479 8328 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 1944Z 272DEG 20KT 4474 8336
$$1 follow-up statement
000
WWUS34 KAPX 212000
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT JUN 21 2008
MIC001-212010-
/O.EXP.KAPX.SV.W.0070.000000T0000Z-080621T2000Z/
ALCONA MI-
400 PM EDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
LAT...LON 4465 8329 4465 8328 4462 8331 4463 8344
4484 8346 4484 8330 4479 8328 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 1944Z 272DEG 20KT 4474 8336
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:59 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 21, 12:59 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1259 PM EDT SAT JUN 21 2008 .AVIATION...VFR CONDITIONS EXPECTED THROUGH SUNDAY MORNING... POTENTIAL FOR BRIEF IFR PERIODS AROUND APN LATER THIS AFTERNOON AS CONVECTION BUBBLES UP. && .UPDATE... /ISSUED 1036 AM EDT SAT JUN 21 2008/ MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1008MB SURFACE LOW NORTH OF LAKE SUPERIOR...WITH A TROUGH EXTENDING SOUTH DOWN THE LONG AXIS OF LAKE MICHIGAN INTO NORTHERN PORTIONS OF IL/ MO. MAIN MID LEVEL VORTICITY CENTER OVER NORTHWEST ONTARIO...WATER VAPOR IMAGERY AND UPSTREAM PROFILER DATA HINT AT A COUPLE SMALLER VORTICITY MAXIMA ROTATING EAST/SOUTHEAST ACROSS SOUTHEAST MN AND NORTHERN WI. LATTER WAVE HAS A BAND OF CLOUDS AND LEFTOVER SHOWERS OVER SOUTHERN WI/NORTHERN IL/SOUTHERN LAKE MICHIGAN. ANOTHER WAVE WAS SPINNING OVER FAR NORTHEAST LAKE SUPERIOR...WITH MID CLOUDS AND RADAR RETURNS OVER EASTERN UPPER AND FAR NORTHERN LAKE HURON. FOCUS FOR TODAY WILL BE ON LOW LEVEL TROUGHING AND VORTICITY CENTER OVER NORTHERN WI...AS THOSE FEATURES WILL IMPACT THE FORECAST AREA DURING PEAK HEATING. 12Z APX SOUNDING EXHIBITS STEEP LAPSE RATES THROUGH A GOOD CHUNK OF THE TROPOSPHERE. A SIMPLE MODIFICATION OF THIS SOUNDING (MIXING THE TEMPERATURE CURVE THROUGH 800MB FOR A PARCEL T/TD OF 76/53) YIELDS A MLCAPE VALUE AROUND 1400 J/KG. KINEMATIC PROFILE NOT ALL THAT EXCITING WITH GENERALLY 20KTS OR LESS BELOW 550MB AND JUST UNDER 20KTS 0-6KM SHEAR OFF THE HODOGRAPH. THIS PROBABLY ISNT GOING TO CHANGE TO ANY GREAT DEGREE TODAY...SO CONVECTION WILL BE POORLY ORGANIZED AND PULSEY FOR LACK OF A MORE REFINED SCIENTIFIC TERM. BUT INSTABILITY MAGNITUDE AND WET BULB ZERO HEIGHTS IN THE 8500-9000 FOOT RANGE WILL SUPPORT SEVERE HAIL POTENTIAL...AND STEEP LAPSE RATES AND DRY MID/UPPER LEVELS WOULD SUGGEST DOWNBURST POTENTIAL AS WELL. ONLY REAL QUESTION FOR THE AFTERNOON IS COVERAGE OVER NORTHWEST LOWER. PREVAILING WESTERLY FLOW AND LAKE BREEZE COMPONENTS MAY KEEP THE IMMEDIATE LAKESHORE DRY. ANOTHER FACTOR IS SHORT WAVE OVER NORTHERN WI WHICH ROUGHLY EXTRAPOLATES TO THE I-75 CORRIDOR AROUND 19Z...LEAVING NORTHWEST LOWER IN SUBSIDENCE AREA IN ITS WAKE. SO AT THE RISK OF GETTING TOO CUTE...WILL TRIM POPS AWAY FROM THE BEACHES AND NEARSHORE WATERS OF NORTHWEST LOWER...AS WELL AS AROUND WHITEFISH BAY IN CHIPPEWA COUNTY. JPB PREV DISCUSSION... /ISSUED 353 AM EDT SAT JUN 21 2008/ 03Z SURFACE RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW NORTHERN MICHIGAN CONTINUING TO LIE WITHIN NW FLOW ALOFT BETWEEN RELATIVELY FLAT RIDGING OVER THE WESTERN UNITED STATES...AND TROUGHING OVER THE EAST. WITHIN THIS NW FLOW...A MYRIAD OF SHORT WAVES ARE PROGRESSING ACROSS THE GREAT LAKES THAT ARE TRIGGERING CONVECTION AT THIS HOUR. ONE IMPULSE IS HEADING ACROSS SOUTHERN LAKE MICHIGAN WITH A FEW THUNDERSTORMS AHEAD OF IT...PERHAPS GETTING A BOOST FROM A SURFACE TROUGH THAT EXTENDS OVER EASTERN LAKE SUPERIOR TO SW WISCONSIN. A FEW OTHER SHOWERS HAVE FIRED ALONG THIS TROUGH OVER GREEN BAY AND EASTERN UPPER. FURTHER WEST...MORE POTENT SHORTWAVE ACTIVITY IS DIVING ACROSS THE ARROWHEAD OF MN AND ALSO WESTERN ONTARIO WITH SOME SEMBLANCE OF 850MB THETA-E RIDGING/ MOISTURE POOLING AHEAD OF IT. AS THESE FEATURES MOVE INTO NORTHERN MICHIGAN...THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN OVER THE NEXT COUPLE DAYS. TODAY...SURFACE TROUGH OVER WESTERN LAKE MICHIGAN WILL SLOWLY SHIFT EAST DURING THE MORNING ACROSS THE CWA. PER RADAR TRENDS...HARD NOT TO ENVISION SOME VERY SPOTTY SHOWERS ALONG IT...WITH AN ISOLATED RUMBLE OF THUNDER. THEN...THE SHORTWAVE OVER THE ARROWHEAD OF MN WILL MAKE A RUN TOWARDS NORTHERN MICHIGAN BY AFTERNOON...HELPING TO PUSH ALONG THE 850MB THETA-E AXIS AT THE SAME TIME. INCOMING LARGE-SCALE FORCING/HEIGHT FALLS ALONG WITH INCREASED LOW-LEVEL CONVERGENCE VIA WESTERLY SYNOPTIC FLOW BUTTING HEADS WITH LAKE HURON LAKE BREEZE WILL SET THE STAGE FOR DEEP CONVECTION THIS AFTERNOON EAST OF A LINE FROM LAKE CITY TO CHEBOYGAN. HOW MUCH INSTABILITY DEPENDS ON THE AMOUNT OF MIXING THAT TAKES PLACE THROUGH EARLY AFTERNOON. UPSTREAM DEW POINTS WITHIN THE H850 THETA-E AXIS FELL INTO THE UPPER 40S TO LOWER 50S ACROSS SOUTHERN MN/WESTERN WI YESTERDAY AFTERNOON...WHICH BELIEVE WILL IMPACT INSTABILITY ACROSS NW LOWER. HOWEVER...BELIEVE MOISTURE POOLING ALONG THE LAKE BREEZE WILL HELP MAINTAIN DEW POINTS IN THE MID 50S JUDGING BY TODAYS OBS. A 76/54 SURFACE PARCEL NEAR WEST BRANCH GENERATES ML CAPES AROUND 1000-1200 J/KG BY MID-AFTERNOON. LESS INSTABILITY TO THE TUNE OF 500 J/KG WILL BE FOUND ACROSS NW LOWER AND EASTERN UPPER. THEREFORE...BELIEVE BEST THUNDERSTORM COVERAGE WILL RESIDE ACROSS NE LOWER WHERE BL CONVERGENCE IS MAXIMIZED THIS AFTERNOON. FAIRLY UNIFORM WIND FIELDS WITH 0-6KM BULK SHEAR VALUES AROUND 25KTS WILL LIMIT STORM ORGANIZATION AND DAMAGING WIND POTENTIAL...BUT CANNOT RULE OUT COIN SIZE HAIL THREAT. TONIGHT...850MB THETA-E AXIS SLIDES EAST OF THE REGION...WHILE SHORTWAVE TROUGH MOVES OVERHEAD. LOOKING BACK UPSTREAM...SPOTTY CONVECTION CONTINUED TO FIRE WITHIN THE MID-LEVEL COLD POOL WELL INTO THE EVENING HOURS. WILL KEEP HIGHEST CHANCE OF PRECIP OVER AREAS ADJACENT TO SAGINAW BAY WHERE LAKE BREEZE CONVERGENCE AND ANY COLD OUTFLOW BOUNDARIES WILL HAVE A BETTER PROBABILITY OF TRIGGERING STORMS. BUT ELSEWHERE...COVERAGE MAY START OUT AS SCT (IF NOT WIDELY SCT) EARLY IN THE EVENING...THEN DIMINISH TO ISOLATED AS SURFACE BASED INSTABILITY DECREASES WITH LOSS OF HEATING. SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER WESTERN ONTARIO SETTLES OVER THE AREA WITH H500 TEMPS AROUND -19C. SOME INDICATIONS OF A SECONDARY SURFACE TROUGH...WHICH WILL PASS ACROSS EASTERN UPPER DURING THE MORNING...AND NORTHERN LOWER DURING THE AFTERNOON...MAY ACT TO TRIGGER SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON WHEN PEAK HEATING OCCURS AND ADDITIONAL CONVERGENCE IS PRESENT VIA LAKE BREEZE. NOT QUITE AS MUCH INSTABILITY WILL BE AVAILABLE TO WORK WITH DUE TO COOLER TEMPS AND LOWER H850 DEW POINTS...BUT MODIFYING A SOUNDING FOR NE LOWER GIVES ML CAPES BETWEEN 600-800 J/KG. 0-6KM BULK SHEAR IS ONLY 10KTS...SO AGAIN WE ARE LOOKING AT PULSEY...MARGINAL HAIL THREAT STORMS. WILL CONTINUE TO ADVERTISE GREATER CHANCE OF PRECIP IN THE AFTERNOON...AND IN THE VICINITY OF NE LOWER. ANY STORMS HAVE POTENTIAL TO LINGER INTO THE EVENING BEFORE INSTABILITY DIMINISHES ONCE AGAIN. FULL BLOWN LARGE-SCALE TROUGH WILL BEGIN TO PULL AWAY OVERNIGHT AND NOT TOTALLY CONFIDENT THAT A DRY FORECAST IS THE WAY TO GO WITH THE COLD POOL VERY CLOSE BY...BUT WILL LET A DRY FORECAST RIDE AND SEE HOW IT PANS OUT. MPC MONDAY THRU WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE WRN GREAT LAKES...PROVIDING MAINLY DRY WEATHER AND NEARLY NORMAL TEMPERATURES FOR THE FIRST HALF OF NEXT WORKWEEK. A WEAK DISTURBANCE WILL SLIDE SOUTH OF OUR REGION ON WEDNESDAY...WITH JUST ENOUGH LIFT... INSTABILITY AND MOISTURE DEVELOPING ACROSS NRN LOWER MICHIGAN ALONG THE NRN EDGE OF THIS SYSTEM FOR A MINIMAL CHANCE OF SHRA/TSRA. CURRENT GRIDS ARE HANDLING THIS SCENARIO WELL. EXPECT HIGH TEMPS IN THE 70S AND LOWS IN THE UPPER 40S TO MID 50S ALL THREE DAYS. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 21, 11:07 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1107 AM EDT SAT JUN 21 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1107 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 2 PM ACROSS EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN ALONG AND EAST OF US-131. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS OF 45 MPH. THE THREAT FOR THUNDERSTORMS IS EXPECTED TO WIND DOWN BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY EVENING ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM MAY PRODUCE LARGE HAIL UP TO PENNY SIZE. THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. JPB
In the hours before
Local storm report, Jun 21, 2:57 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
257 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 E LUZERNE 44.62N 84.23W
06/21/2008 M0.88 INCH OSCODA MI TRAINED SPOTTER
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 39 min |
| Jun 21, 2:04 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 41 min |
| Jun 21, 2:28 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Ogemaw, Oscoda, Roscommon | 43 min |
| Jun 21, 2:39 PM EDT | Special Marine Warning | APX | 96 min | |
| Jun 21, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 62 min |
| Jun 21, 3:47 PM EDT | Special Marine Warning | APX | 45 min | |
| Jun 21, 4:51 PM EDT | Special Marine Warning | APX | 54 min | |
| Jun 21, 5:13 PM EDT | Special Marine Warning | APX | 25 min | |
| Jun 21, 5:26 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 49 min |
| Jun 21, 5:35 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Oscoda | 40 min |
| Jun 21, 6:16 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 44 min |
| Jun 21, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.